Illinois, 2016

Dense Fog in Illinois, July 23, 2016

July 23, 2016 · NWS PAH · 16 events in 16 counties and zones

Widespread dense fog blanketed much of southern Illinois during the early morning hours. The exception was across parts of the Interstate 64 corridor from Mount Vernon to Fairfield.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed much of southern Illinois during the early morning hours. The exception was across parts of the Interstate 64 corridor from Mount Vernon to Fairfield. Visibility was reduced to one-quarter mile or less. Very moist ground and light winds created favorable conditions for dense fog late at night. A large area of weak high pressure dominated the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 22, 5:32 PM CST, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 22, 5:32 PM CST, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
632 PM CDT FRI JUL 22 2016

.UPDATE...
Issued at 632 PM CDT Fri Jul 22 2016

Aviation update.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 133 PM CDT Fri Jul 22 2016

Short term convective event from remnant MCS has pushed most
storms south of FA at this writing, including outflow boundaries.
It will take awhile for atmosphere to recharge, since it has been
turned over, and by then, we'll be near the eclipse of the peak
heating, so anticipate only isolated to widely scattered storms
rest of pm. Similarly, with regard to Heat Index, don't anticipate
an extreme recharge, although already on periphery of best
rain/convection we have triple digit heat running, and that's
possible again before end of day.

Weekend looks the same as it has been, as the slowly retrograding
High pressure system aloft builds over the Southwest, and surface
High pressure keeps the heat/humidity in place over us for at
least a couple more days. Daily storm chances will be about the
only relief, with high PW's producing locally heavy rains at
times, along with an isolated wind gust from stronger storms.
Overall, the SPC svr risk remains General for the weekend.

.LONG TERM...(Monday through Friday)
Issued at 133 PM CDT Fri Jul 22 2016

Medium confidence in the extended.

The heat should be ongoing at the start of the extended with some
relief during the week albeit small. Slightly lower temperatures are
expected due to cloud cover and daily convection. The mid or upper
level high across the the southern half of the country will split in
response to a mid and upper level shortwave moving through the great
lakes area early next week. This shortwave will have a surface
reflection as a cold front and will dive into forecast area Monday.
This will be the focus for an increase in thunderstorm activity. In
addition it will increase the chance of strong to severe storms as
well. The front will lift back north of the area as warm front
Tuesday keeping the threat of thunderstorms in the forecast as we
warm sector. After Tuesday we will have at least daily chances for
isolated or scattered storms mainly due to heating and any outflow
boundaries in the area. If this coincides with perturbation in the
flow aloft...stronger storms or even overnight storms will be
possible. As we near the end of the week the models are bringing
in a much stronger short wave with an associated surface front
thus highest pops in day 6/7. Heavy rain will also be a threat
with any storms as PW's running around 1.5". As we have seen this
past week an inch of rain in thirty minutes has been common with
the storms with isolated flash flooding as well as downbursts.

&&

.AVIATION...
Issued at 632 PM CDT Fri Jul 22 2016

VFR sky conditions expected for the most part overnight. Isolated
convection in west KY still being monitored. Some fog will
continue to be forecast with near calm winds.

&&

.PAH Watches/Warnings/Advisories...
IL...Excessive Heat Warning until 8 PM CDT Sunday for ILZ075>078-
     080>094.

MO...Excessive Heat Warning until 8 PM CDT Sunday for MOZ076-086-087-
     100-107>112-114.

IN...Heat Advisory until 8 PM CDT Sunday for INZ081-082-085>088.

KY...Excessive Heat Warning until 8 PM CDT Sunday for KYZ001>009.

     Heat Advisory until 8 PM CDT Sunday for KYZ010>022.

&&
Hazardous weather outlook, Jul 22, 3:17 AM CST, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CDT FRI JUL 22 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN AFFECT TODAY
THROUGH SUNDAY. DAYTIME HEAT INDEX VALUES FROM 105 TO 110 ARE
EXPECTED.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE BE POSSIBLE
TODAY...THOUGH MANY PLACES WILL REMAIN RAINFREE AND HOT. ISOLATED
STRONG THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 105 OR BETTER WILL BE LIKELY ACROSS MOST OF
THE OUTLOOK AREA SATURDAY THOUGHT MONDAY...SHIFTING INTO SOUTHERN
SECTIONS OF SOUTHEAST MISSOURI AND THE PURCHASE AREA OF WEST
KENTUCKY TUESDAY INTO WEDNESDAY.

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS OVER PARTS OF THE
OUTLOOK AREA. THE VAST MAJORITY OF THE THUNDERSTORMS WILL REMAIN
BELOW SEVERE LIMITS, BUT ISOLATED THUNDERSTORMS MAY REACH OR
EXCEED SEVERE LIMITS DURING THE PEAK HEATING OF THE DAY. HEAVY
RAIN...CAPABLE OF PRODUCING LOCALIZED FLOODING...FREQUENT
LIGHTNING...AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY
HAZARDS WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 22, 7:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      UTICA                   37.61N 87.11W
07/22/2016                   DAVIESS            KY   PUBLIC

            VIA SOCIAL MEDIA. HIGH WATER ACROSS E HARMONS FERRY ROAD
            IN UTICA, COVERED A FAIRLY EXTENSIVE AREA, SEEN VIA
            PHOTOGRAPH.

&&

CTN
Special weather statement, Jul 22, 11:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 AM CDT SAT JUL 23 2016

ILZ076>078-081>083-085>087-089>091-094-INZ081-082-085>087-KYZ007-
008-010-011-013>016-018-230900-
WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-WILLIAMSON-SALINE-
GALLATIN-JOHNSON-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-LIVINGSTON-MARSHALL-CRITTENDEN-LYON-CALDWELL-UNION KY-
WEBSTER-HOPKINS-HENDERSON-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
WEST FRANKFORT...MCLEANSBORO...CARMI...HERRIN...HARRISBURG...
SHAWNEETOWN...VIENNA...GOLCONDA...ELIZABETHTOWN...METROPOLIS...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
SMITHLAND...BENTON...MARION...EDDYVILLE...PRINCETON...FRYER...
MORGANFIELD...DIXON...MADISONVILLE...HENDERSON
1230 AM CDT SAT JUL 23 2016

...LOCALLY DENSE FOG POSSIBLE OVERNIGHT...

VERY MOIST AIR AT THE SURFACE, COMBINED WITH LITTLE OR NO WIND
AND CLEARING SKIES ARE SETTING THE STAGE FOR POCKETS OF LOCALLY
DENSE FOG ACROSS THE QUAD STATE REGION.

AT THIS TIME, THE AREA FOR GREATEST CONCERN FOR DENSE FOG
DEVELOPMENT STRETCH ACROSS SOUTHEAST ILLINOIS, SOUTHWEST INDIANA,
AND WEST KENTUCKY FROM HENDERSON TO THE LAND BETWEEN THE LAKES.

IF YOU ARE PLANNING TRAVEL OVERNIGHT, BE CAUTIOUS FOR SUDDEN
CHANGES IN VISIBILITY ON THE ROAD. BE SURE TO ALLOW PLENTY OF ROOM
BETWEEN YOURSELF AND OTHER VEHICLES ON THE ROAD AND SIGNAL YOUR
INTENTIONS SO THAT OTHER DRIVERS CAN REACT IN A SAFE MANNER.

SHOULD CONDITIONS CONTINUE TO DETERIORATE OVER A LARGER AREA, A
DENSE FOG ADVISORY MAY BE REQUIRED THROUGH THE OVERNIGHT HOURS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, White

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
July 23, 1:00 AM CST to 7:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647277, 647278, 647279, 647280, 647281, 647282, 647283, 647284, 647285, 647286, 647287, 647288, 647289, 647290, 647291, 647292.